Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 267, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 30, 2018, 3:58 PM CDT for Attala County, Winston County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 3:58 PM CDT (20:58 UTC)
- Expired
- Jun 30, 2018, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Attala County, MS, Winston County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 109 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1783 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WUUS54 KJAN 302058
SVRJAN
MSC007-159-302145-
/O.NEW.KJAN.SV.W.0267.180630T2058Z-180630T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
358 PM CDT SAT JUN 30 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
East central Attala County in central Mississippi...
Southwestern Winston County in east central Mississippi...
* Until 445 PM CDT.
* At 357 PM CDT, a severe thunderstorm was located near Zama, or 14
miles north of Edinburg, and is nearly stationary.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Attala and southwestern Winston Counties, including
the following locations... Noxapater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3294 8905 3293 8908 3293 8939 3303 8942
3311 8931 3311 8921 3299 8902
TIME...MOT...LOC 2057Z 312DEG 3KT 3300 8927
HAIL...0.88IN
WIND...60MPH
$$
DC1 follow-up statement
955
WWUS54 KJAN 302135
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
435 PM CDT SAT JUN 30 2018
MSC007-159-302145-
/O.EXP.KJAN.SV.W.0267.000000T0000Z-180630T2145Z/
Attala MS-Winston MS-
435 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ATTALA AND
SOUTHWESTERN WINSTON COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3294 8905 3293 8908 3293 8939 3303 8942
3311 8931 3311 8921 3299 8902
TIME...MOT...LOC 2135Z 014DEG 8KT 3299 8934
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:39 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 30, 12:39 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1239 PM CDT Sat Jun 30 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Expecting isolated to scattered shower and thunderstorm development around the region this afternoon, lasting through at least early evening. The best coverage of activity (with highest likelihood of operations impact) should be around NMM/MEI/HBG/PIB. Any stations receiving a thunderstorm through early this evening could experience temporary IFR flight cats and brief gusty winds. Otherwise, anticipate hot and humid conditions, light winds (less than 10 mph) either variable or from the north/northwest with little chance, and relatively little chance of late night IFR flight cats due to ceilings or visibility issues. The coverage and potential of impact of showers and thunderstorms will increase tomorrow. /BB/ && .DISCUSSION... Morning update discussion: Gonna be another hot one out there today with mostly clear conditions across the region at mid morning and temperatures set to hit 90 before noon in nearly all areas. Humidity will once again be high and heat indices look to at least approach 105 degrees in most locations by early this afternoon. Issuance of a heat advisory was considered for at least western areas through the remainder of the day where prospect of cooling thunderstorms in the vicinity is not as good. However, decided against pulling the trigger on that for now because there is certainly a chance mixing of lower dewpoints from aloft could occur there and keep thresholds from being met. But even in eastern zones (especially southeastern zones) where the chance of afternoon and storms is better, the peak heat index values will still approach 105 degrees. In the end, the HWO was adjusted for today to reflect a LIMITED heat risk in all areas, not just western zones. In terms of the thunderstorm evolution and risk: The microburst assessments using LZK and JAN's 12UTC soundings revealed some potential for strong to locally severe wind gusts with afternoon storms, particularly in northwestern and western zones. However, chances of afternoon storms in those areas is relatively low, owing to thermal capping issues and questionable triggering mechanisms and opportunity for atmospheric lift. In the southeast half of the region there is more potential for the fringes of an incoming retrograding upper low to start inducing better synoptic lift in the afternoon. Also, low to mid layer shear vectors are somewhat favorable for convection loosely organizing in AL this afternoon to progress southwest into some of these locations in the late afternoon through early evening. PoPs here were boosted to reflect this expectation. The relative microburst threat was lowest in the region here, but still certainly not zero, and some strong (to perhaps a stray severe) storms are anticipated through the afternoon. Trends will be monitored closely and an inclusion of a localized MARGINAL severe risk is not impossible in the next few hours. /BB/ Prior discussion below: Today and tonight... Warm conditions will occur again today as the upper ridge will linger over the region. However, it won't be as stout as it has been this past week. The worst of the heat stress concerns will be in the western part of the forecast area. This is where convection is less likely to occur this afternoon. With temperatures rising into the low to mid 90s in this area, this will combine with dewpoints in the 70s to bring heat indices to around 105 degrees today for a few hours. As mentioned, scattered showers and storms will be possible across the eastern half of the forecast area this afternoon. While temperatures ahead of the storms should still reach the lower 90s, the duration of higher heat indices will be shorter and should reduce the worst of heat stress issues. However, it won't be out of the question for eastern areas to see heat indices of 100-102 degrees before or outside of storm activity today. Storms should diminish through the evening hours leading to another mild night with overnight lows into the 70s. /28/ Sunday through next week... An active and messy summertime pattern will exist from late in the weekend through the upcoming work week. As a steep upper ridge becomes centered over the Mid-Atlantic Coast, a weak disturbance embedded in the easterly flow underneath the ridge will begin to slowly move eastward along the northern Gulf Coast. This slowly moving disturbance will aid in increasing gulf moisture in the region on Sunday through midweek resulting in increasing rain/storm chances. Moisture will begin to increase from the east on Sunday and by Monday and Tuesday, PWats will range from 2.0"-2.3" areawide. Rain and storms will be mainly relegated to areas east of I-55 on Sunday and spreading further west as we get into Monday and Tuesday. Some storms on Sunday may be strong. Drier air and less cloud cover in the western portions of the region on Sunday will result in a greater chances of heat stress becoming an issue with highs rising to the mid to upper 90's. There is a chance heat stress could remain an issue in the far western portions of the region again on Monday but there wasn't enough confidence in this region remaining dry enough to extend the limited heat threat in the HWO into Monday. As we get into midweek, the weak disturbance will have moved west of the region and the steep ridge over the eastern seaboard will begin expand and retrograde westward becoming centered over the the Ohio Valley by Wednesday. The influence of the ridging to our north will result in lower organized precip chances and warmer temperatures on the July 4th holiday. Easterly then northeasterly flow over our region will begin to increase as the ridge continues to retrograde westward as we get closer to the end of the workweek. A few disturbances embedded in this abnormal flow pattern could result in some organized storm chances for the ArkLaMiss late next week. && .PRELIMINARY POINT TEMPS/POPS... Jackson 94 75 95 74 / 31 16 29 12 Meridian 96 74 93 74 / 37 18 56 23 Vicksburg 96 74 96 75 / 20 12 12 3 Hattiesburg 96 74 92 73 / 49 29 57 45 Natchez 96 75 95 75 / 20 13 16 4 Greenville 94 76 95 75 / 24 12 8 2 Greenwood 94 75 95 74 / 31 15 20 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3/28/BB
Hazardous weather outlook, Jun 30, 3:15 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 315 PM CDT Sat Jun 30 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>056-059>065- 072-012015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Marion- 315 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...This afternoon and again Sunday High temperatures mainly in the mid to upper 90s will combine with humidity to bring peak heat indices around or a little below 105 degrees through the remainder of this afternoon and again during the day Sunday. This may lead to some heat stress concerns and those with outdoor plans should drink plenty of water and seek shade, whenever possible. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. MSZ057-058-066-073-074-012015- Jasper-Clarke-Jones-Lamar-Forrest- 315 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of east central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...Through the remainder of this afternoon High temperatures mainly in the mid to upper 90s will combine with humidity to bring peak heat indices around or a little below 105 degrees through the remainder of this afternoon. This may lead to some heat stress concerns and those with outdoor plans should drink plenty of water and seek shade, whenever possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 50 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jun 30, 2:49 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
249 PM CDT SAT JUN 30 2018
MSZ038-302030-
Winston MS-
249 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINSTON COUNTY
UNTIL 330 PM CDT...
At 249 PM CDT, Meteorologists were tracking a strong thunderstorm
near Vernon, or near Louisville, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Winston County, including the following locations... Noxapater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8908 3301 8911 3314 8897 3308 8881
3293 8881
TIME...MOT...LOC 1949Z 298DEG 7KT 3304 8899
DCSpecial weather statement, Jun 30, 3:48 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 PM CDT SAT JUN 30 2018
MSZ043-048-049-302130-
Hinds MS-Rankin MS-Madison MS-
348 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN...
NORTHEASTERN HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 430 PM
CDT...
At 348 PM CDT, Meteorologists were tracking a strong thunderstorm
over Madison. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of north central
Rankin...northeastern Hinds and south central Madison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3241 9021 3253 9010 3247 8997 3241 9001
3233 9012 3234 9020
TIME...MOT...LOC 2048Z 302DEG 3KT 3246 9009
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:09 PM CDT | Special Weather Statement | JAN | Franklin | 66 min |
| Jun 29, 8:01 PM CDT | Special Weather Statement | JAN | Copiah | 29 min |
| Jun 30, 2:49 PM CDT | Special Weather Statement | JAN | Winston | 41 min |
| Jun 30, 3:48 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Jun 30, 4:05 PM CDT | Special Weather Statement | JAN | Kemper | 25 min |
| Jun 30, 4:14 PM CDT | Special Weather Statement | JAN | Neshoba | 46 min |
| Jun 30, 4:27 PM CDT | Special Weather Statement | JAN | Leake | 48 min |
| Jun 30, 4:52 PM CDT | Special Weather Statement | JAN | Newton | 53 min |
| Jun 30, 5:14 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 29 min |
| Jun 30, 5:34 PM CDT | Special Weather Statement | JAN | Choctaw | 41 min |
| Jun 30, 5:40 PM CDT | Special Weather Statement | JAN | Jasper | 50 min |
| Jun 30, 6:10 PM CDT | Special Weather Statement | JAN | Smith | 35 min |
| Jun 30, 6:24 PM CDT | Special Weather Statement | JAN | Attala | 51 min |
| Jun 30, 6:50 PM CDT | Special Weather Statement | JAN | Rankin | 40 min |
| Jun 30, 6:55 PM CDT | Special Weather Statement | JAN | Simpson | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.